What is the role of EtO in the etiology of toxic neuropathy?

Updated: Dec 06, 2017
  • Author: Jonathan S Rutchik, MD, MPH, FACOEM; Chief Editor: Tarakad S Ramachandran, MBBS, MBA, MPH, FAAN, FACP, FAHA, FRCP, FRCPC, FRS, LRCP, MRCP, MRCS  more...
  • Print
Answer

EtO is a sterilizing agent with an epoxide structure often used in hospital settings. Refer to Table 3 to review other industrial uses of EtO. Symptoms suggestive of neuropathy, such as numbness and weakness of extremities, leg cramps, and gait difficulties, are reported mostly after long-term EtO exposures. In 1979, Gross et al reported 4 cases of peripheral neuropathy caused by EtO resulting from a large EtO sterilizer leak that was not noticed for 2 months. [21] These patients were working as sterilizer operators and had exposures of 3 weeks to 8 years. One operator was asymptomatic; 3 had headaches; and 2 developed fatigue, numbness, and muscle weakness in the extremities. In 1983, 5 of 6 sterilizer operators of a factory producing medical appliances were poisoned by EtO gas.

In 1986, Fukushima et al examined 4 operators who had exposures to the chemical ranging in duration from 20 days to 8 months. Gait disturbance was noted in all 4 operators. All 4 complained of numbness and muscle weakness in the feet and numbness of the fingers. Two operators had pain in the calf muscles and 3 had muscle weakness of the fingers. A 23-year-old man had been exposed 2-3 times a day for 5 months to high levels of EtO, up to 500 ppm, while working in a food and medical supply sterilization factory prior to his admission to a hospital. He complained of increasing weakness in his lower extremities. [22]

Schroder and Kuzuhara reported 2 patients with long-term EtO exposure. Both had difficulty in walking. One had been an operator of a sterilizer for 3 months before noting paresthesias and weakness in the distal limbs with staggering. After he returned to work, his symptoms worsened, and 3 months later he was admitted to a local hospital. His symptoms cleared entirely after 2 months. The second patient noted paresthesias in his feet 6 months after he had started to load and unload the sterilizers with medical supplies. Staggering followed the numbness and tingling of both hands and feet. Symptoms cleared 1 month later. [23, 24]

Finelli et al reported another case series of 3 males with toxicity from EtO. Two of these had been operators of sterilizers. One worked for a year and the other worked part-time for 1.5 years before developing symptoms. Both had difficulties with their gait after developing numbness and weakness in their lower extremities. One operator reported numbness in his feet and buckling of his right leg, and the other complained of cramps in his calf muscles. Both reported an odor; the part-time operator also reported headaches, burning eyes, and nausea. [25]

The third patient worked for 6 days a week at a plastic manufacturing company, where several times a day he worked in a sterilizing tank for about 40 minutes; he also unloaded materials in a decontamination area for half an hour each day. His chief complaints were leg cramps and a sense of heaviness of the feet. He first noted difficulty with sleeping, nervousness, and cramps in his hands and calf muscles. One month later, he noted poor balance and repeated stumbling. He also was aware of odd tingling sensations in both feet that had been present for longer than 3 months.

Two women workers developed symptoms referred to the PNS after chronic EtO exposure. Both had been part of a group of 12 sterilizer workers in a hospital in Italy who were tested 2 years after the commencement of this exposure. Four of these 12 women complained of paresthesias and fatigue. Two were found to have peripheral neuropathy. Complete remission of these symptoms was reported for most of these women approximately 6 months after removal from exposure.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!